Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 19, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 14, 2001, 12:28 PM CDT for Jefferson County, Waukesha County, Wisconsin. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 2001, 12:28 PM CDT (17:28 UTC)
- Expired
- May 14, 2001, 1:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Milwaukee, WI
- Area
- Whole counties
Counties Jefferson County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 6 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 12:32 PM CDT | Hail 3.75 | Watertown, WI | |
| May 14, 12:43 PM CDT | Hail 1.75 | Oconomowoc, WI | |
| May 14, 12:50 PM CDT | Hail 0.75 | Concord, WI | |
| May 14, 1:04 PM CDT | Hail 1.75 | North Prairie, WI | |
| May 14, 1:15 PM CDT | Hail 1 | New Berlin, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 141728 SVRMKE WIC055-131-133-141830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1228 PM CDT MON MAY 14 2001 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAUKESHA COUNTY IN SOUTHEAST WISCONSIN WASHINGTON COUNTY IN SOUTHEAST WISCONSIN EASTERN JEFFERSON COUNTY IN SOUTHEAST WISCONSIN * UNTIL 130 PM CDT * AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF WEST BEND TO 3 MILES NORTH OF WATERTOWN...OR FROM 4 MILES WEST OF KEWASKUM TO 3 MILES NORTH OF WATERTOWN...MOVING SOUTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SLINGER AT 1235 PM CDT. LAC LA BELLE AT 1240 PM CDT. JACKSON AT 1245 PM CDT. DELAFIELD AT 1250 PM CDT. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:30 AM CDT, 8 hours 58 minutes earlier.
Area forecast discussion, May 14, 3:30 AM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 AM CDT MON MAY 14 2001 FORECAST FOCUS ON TIMING AND EXTENT OF PRECIPITATION. IN THE SHORT TERM...COMPLEX AND UNSETTLED WEATHER PATTERN EVOLVING DESPITE SOME INCONSISTENCIES IN ETA/NGM/AVN PROGS. CURRENT STABLE AIRMASS WITH WARM FRONT AND ASSOCIATED CONVECTION HANDLED DECENTLY BY PROGS AT THE MOMENT. WHILE ETA REMAINS MOST AGGRESSIVE OF PROGS WITH EASTWARD PROGRESS OF WARM FRONT INTO CWA WITH TIME...FEEL THAT CURRENT CONVECTION OVER EASTERN IOWA/NORTHEAST MISSOURI WILL SLOW FRONT/S PROGRESSION TO THE EAST. THUS WILL CONTINUE TO FAVOR AVN SOLUTION OF FRONTAL PLACEMENT IN THE NEAR TERM. THIS ALLOWS CONFIDENCE IN TIMING OF PRECIPITATION TO BE MENTIONED IN ZONES WITH EASTERN PARTS OF CWA FORECAST TO REMAIN RAINFREE FOR THE MORNING HOURS. IN THE FAR TERM...PROGS PULL FRONT ACROSS CWA...THEN STALL IT BY TUESDAY AS IT BECOMES MORE PARALLEL WITH MIDDLE AND UPPER WIND FLOW. MEANWHILE SURFACE LOW RIDES ALONG BOUNDARY FROM MINNESOTA INTO WISCONSIN WITH TIME. THIS SETS UP AN UNSETTLED STRETCH OF WEATHER FOR CWA WITH TRICKY TEMPERATURE FORECAST PROBLEM...ESPECIALLY ALONG LAKESHORE AREAS. FRONT WILL REMAIN FOCUS FOR PERIODIC CONVECTION DEPENDENT NOT ONLY ON DAYTIME HEATING...BUT ALSO MYRIAD OF MINOR SHORT WAVES IN NORTHWEST FLOW. THUS TIMING OF PRECIPITATION OUT OF THE QUESTION FOR NOW...BUT WILL KEEP MODERATELY HIGH RAIN CHANCES IN FORECAST THROUGH TUESDAY NIGHT. LIKE DESCRIPTION OF SLIGHT RISK FROM SPC FOR TODAY AND TUESDAY AS INCREASING INSTABILITY AROUND FRONTAL BOUNDARY TO BE A GIVEN...BUT STRENGTH AND TIMING OF UPPER IMPULSES LESS OBVIOUS. COORDINATED WITH GRB AND LSE. .MKX...NONE. ZAJDEL
In the hours before
Special weather statement, May 14, 10:55 AM CDT, 1 hour 33 minutes before
WIZ046-047-051-052-056>060-062>072-141630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1055 AM CDT MON MAY 14 2001 AT 1055 AM CDT...SCATTERED THUNDERSTORMS WERE FOUND ACROSS SOUTHEAST WISCONSIN. MOST OF THE ACTIVITY WAS EAST OF A LINE FROM BERLIN IN GREEN LAKE COUNTY TO RIPON IN FOND DU LAC COUNTY TO BEAVER DAM TO WATERTOWN TO CLINTON IN ROCK COUNTY. THROUGH 1115 AM CDT...THE STRONGEST STORMS WILL BE AROUND THE CITY OF FOND DU LAC...THE HORICON TO LOMIRA AREA...AND BETWEEN WATERTOWN AND HARTLAND. ANY OF THE STRONG STORMS HAVE THE ABILITY TO DUMP BRIEF HEAVY RAINS...HAIL UP TO 1/2 INCH IN DIAMETER...AND DANGEROUS LIGHTNING. KAPELA
Special weather statement, May 14, 10:56 AM CDT, 1 hour 32 minutes before
WIZ046-047-051-052-056>060-062>072-150000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1056 AM CDT MON MAY 14 2001 ...HAZARDOUS WEATHER OUTLOOK... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DISCUSSION...A MESOSCALE CONVECTIVE COMPLEX OVER CENTRAL WISCONSIN WILL MOVE THROUGH SOUTHERN WISCONSIN THIS AFTERNOON. MANY OF THE STORMS WITHIN THIS COMPLEX HAVE A HISTORY OF LARGE HAIL AND DAMAGING WINDS. A WARM FRONT WILL MOVE NORTHWARD ACROSS SOUTHERN WISCONSIN THIS AFTERNOON AND THIS EVENING. THE AIRMASS WILL GRADUALLY BECOME MOIST AND UNSTABLE...AND THIS MAY PRODUCE SCATTERED SEVERE THUNDERSTORMS ACROSS SOUTHERN WISCONSIN THIS EVENING AND INTO THE OVERNIGHT HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL. SPOTTER ACTIVATION...STORM SPOTTER GROUPS WILL BE REQUIRED THIS AFTERNOON AND THROUGH TONIGHT. OUTLOOK FOR TUESDAY...A SLIGHT RISK FOR SEVERE THUNDERSTORMS. KURIMSKI
Special weather statement, May 14, 11:32 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1132 AM CDT MON MAY 14 2001 WIZ051-052-058>060-064>066-070>072-141725- DODGE-FOND DU LAC-JEFFERSON-KENOSHA-MILWAUKEE-OZAUKEE-RACINE- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1132 AM CDT MON MAY 14 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF SOUTHEAST AND SOUTH CENTRAL WISCONSIN UNTIL 2 PM... SCATTERED THUNDERSTORMS WERE IN FOND DU LAC..DODGE...SHEBOYGAN... JEFFERSON..WASHINGTON...WAUKESHA...WALWORTH AND MILWAUKEE COUNTIES. THESE STORMS WERE MOVING SOUTHEAST AT 30 TO 40 MILES AN HOUR AND CAN BE EXPECTED TO CONTINUE THROUGH 1215 PM. HAIL AND GUSTY WINDS CAN BE EXPECTED WITH THESE STORMS. IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS. WIZ046-047-056-057-062-063-067>069-141725- COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK- 1132 AM CDT MON MAY 14 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF SOUTHEAST AND SOUTH CENTRAL WISCONSIN UNTIL 2 PM... SCATTERED SHOWERS AND THUNDERSTORMS IN GREEN LAKE AND MARQUETTE COUNTIES WERE MOVING SOUTHEAST AT 30 TO 40 MILES AN HOUR. RADAR SHOWED OTHER SHOWERS AND THUNDERTORMS MOVING INTO THOSE COUNTIES FROM THE NORTHWEST. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO CONTINUE IN GREEN LAKE AND MARQUETTE COUNTIES AT LEAST THROUGH 1230 PM. SOME OF THE STORMS MIGHT AFFECT COLUMBIA COUNTY BY NOON. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS. HAHN
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 10:26 AM CDT | Severe Thunderstorm Warning | MKX | Dodge | 64 min |
| May 14, 10:54 AM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 66 min |
| May 14, 11:07 AM CDT | Severe Thunderstorm Warning | MKX | Green Lake, Marquette | 53 min |
| May 14, 11:17 AM CDT | Severe Thunderstorm Warning | MKX | Waukesha | 58 min |
| May 14, 11:25 AM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine, Walworth | 65 min |
| May 14, 11:53 AM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge, Fond du Lac | 67 min |
| May 14, 12:28 PM CDT | Severe Thunderstorm Warning | MKX | Washington | 62 min |
| May 14, 1:08 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Racine | 67 min |
| May 14, 1:08 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha | 67 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.